Can Anti-Malarial Drug Lariam Cause Psychosis? Several People Have Spoken Out About Their Experiences

Shutterstock

On July 25, 19-year-old Cambridge student Alana Cutland died after falling from a plane in Madagascar. Testimony from those onboard the plane, including the pilot, has led to an assumption that Cutland deliberately threw herself out of the aircraft. And, per the Guardian, police in the area are reportedly investigating whether her "psychosis" symptoms were the side effect of an anti-malarial drug.

Cutland's uncle told the Daily Mail that the student "had taken ill after being there for a few days and, when she spoke to her mother on the phone two days before the accident, she was mumbling and sounded pretty incoherent." He noted that the family think Cutland "had suffered a severe reaction to some drugs," but added they didn't believe anti-malarials were to blame "because she had taken those on her trip last year to China without any side effects."

As the Telegraph reports, two anti-malarials — doxycycline and mefloquine (also known as Lariam) — are thought to have been found in Cutland's luggage. The potential presence of Lariam immediately caused concern, because the drug can cause a number of adverse side effects — some of which can be serious.

"These include 'psychosis', a condition which is associated with paranoia, delusions, hallucinations, agitation, extreme anxiety, and suicidal ideation," says Dr. Clare Morrison, a GP and medical advisor at MedExpress. "This is severe enough to cause hospitalisation in roughly one out of every 10,000 Larium users."

Since Cutland's death, several people have spoken out about their experiences with Lariam. One woman told the Daily Mail of her hallucinations that "the walls were melting" while a man recalled the "massive wave of paranoia" that overcame him after taking the medication.

Mark Thomas/Shutterstock

Rhiannon Davies was prescribed Lariam in 2004 for a five-month trip to Sub-Saharan Africa. Just 19 at the time, she says she knew about the risks and was told about the alternatives. "But I was aware that doxycycline could cause sun sensitivity and sunburn (which I didn't want), and that Malarone was the best option but it was too expensive for me going away for such a long time."

After taking the drug, Davies remembers "bursting into tears and feeling quite despairing for no reason a number of times." She also experienced hallucinations: "I remember sitting and thinking I was having a conversation with someone who then passed me something. I looked down at my hand and there was nothing there. And then I realised that there wasn't anyone in front of me either."

"I decided I'd rather risk having malaria than carrying out feeling so unlike myself," she adds, so stopped taking Larium and "soon felt fine." Larium is not recommended for people with history of mental health issues, states the NHS. But Davies, Cutland, and many others who reported adverse side effects did not fall into that category.

The drug has long been controversial. Developed as a preventative for difficult-to-treat types of malaria, it was often prescribed to military personnel. But, in 2015, the Ministry of Defence was accused of "risking the mental health of its soldiers", reports the Independent, when around 1,000 British soldiers needed psychiatric treatment after taking Lariam. Two years prior, strengthened warnings regarding Lariam prescription were issued by the Medicines and Healthcare Products Regulatory Agency (MHRA).

Cis women may face a greater risk of side effects, according to Dr. Morrison, "because [they] tend to have a slower metabolic rate. This makes the concentration of any drug somewhat higher than it would be in a man." But men can be affected too, she adds.

Shutterstock

It's not clear how many Lariam prescriptions are issued to the public each year in the UK, reports the Daily Mail, but online pharmacy, Superdrug, no longer offers the medication. It "should only be prescribed when there is no effective alternative, and the risk of malaria is significant," notes Dr. Morrison.

Lariam's relative cheapness, however, may be a factor in its continual use, states the Telegraph. The drug only needs to be taken once a week; other anti-malarials require a daily dose. If prescribed Lariam, the NHS recommends that you trial it for three weeks before travelling to check for side effects.

"The medicine should be taken orally and not taken on an empty stomach," states pharmacist Shamir Patel, founder of Chemist 4 U. Other side effects, he says, include "stomach pain, loss of appetite, headaches, muscle pain, vomiting and diarrhoea. In more serious cases, taking Lariam may cause loss of coordination, numbness and tingling, vision changes, drowsiness, and persistent vomiting."

Extreme cases may cause "fainting and irregular heartbeats." If you experience any of the above serious side effects, seek urgent medical help, advises Patel.

"I’m surprised that, given all the evidence, Larium is still prescribed," says Davies. "There are so many stories like mine out there. I guess in some ways, I was lucky to attribute how I was feeling to the drug and stop taking it before it got any worse. But I can imagine feeling like that and not being able to make the connection, thinking it was all in your own head.

"Even with warnings given, when you’re talking about affecting mental wellbeing, you can’t always think rationally about the risks involved."